Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Norman, OK

September 11, 2008Blaine County, Dewey County, Major County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 11, 2008, 10:52 PM CDT for Blaine County, Dewey County, Major County, Oklahoma. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 10:52 PM CDT (03:52 UTC)
Expired
Sep 12, 2008, 12:45 AM CDT
In force
113 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, OK, Dewey County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 120352
FFWOUN
OKC011-043-093-120545-
/O.NEW.KOUN.FF.W.0041.080912T0352Z-080912T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1052 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  EASTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHERN MAJOR COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 1245 AM CDT

* AT 1052 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM 5
  MILES WEST OF OAKWOOD...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CANTON LAKE...CANTON...HUCMAC...
  LONGDALE...OAKWOOD AND ORION.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3624 9879 3622 9842 3582 9869 3585 9897

$$
WR
1 follow-up statement
000 
WGUS74 KOUN 120506
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1206 AM CDT FRI SEP 12 2008

OKC011-043-093-120545-
/O.CON.KOUN.FF.W.0041.000000T0000Z-080912T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY OK-BLAINE OK-MAJOR OK-
1206 AM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHERN MAJOR...NORTHWESTERN BLAINE AND EASTERN DEWEY COUNTIES...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM JUST 
NORTHEAST OF PUTNAM NORTHEASTWARD TO BETWEEN SEILING AND CANTON. 
MOVEMENT OF THE HEAVIER RAIN WAS SLOWLY NORTHEAST AT 10 MPH. HOURLY 
RAINFALL RATES OF 2 TO 3 INCHES HAVE OCCURRED NEAR PUTNAM... WHERE 
OBSERVED 3-HOUR TOTALS OF 5.5 INCHES HAVE BEEN REPORTED AS OF 
MIDNIGHT. FLASH FLOODING HAS BEEN REPORTED BY THE DEWEY COUNTY 
SHERIFFS DEPARTMENT JUST SOUTH OF TALOGA... AND IN WESTERN MAJOR 
COUNTY NEAR CHESTER. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3624 9879 3622 9842 3582 9869 3585 9897

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:56 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 11, 8:56 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT THU SEP 11 2008

.UPDATE...
LARGE AREA OF RAIN... HEAVY AT TIMES... WILL CONT
ACROSS PARTS OF NORTHERN AND WESTERN OK OVERNIGHT. SOME FLOODING
MAY OCCUR WITH THE HEAVY RAIN AND DUE TO THE EXTENDED PERIOD OF
RAINFALL. HAVE LOWERED POPS IN SE THIRD TO HALF OF FA DUE TO THE
RAIN SHIFTING INTO NW SECTIONS. CLOUDS HAVE DECREASED IN SOUTHEAST
PORTIONS OF FA SO HAVE ADJUSTED SKY COVER. MADE ADJUSTMENTS TO
HOURLY GRIDS. WILL SEND UPDATES SHORTLY.

MAXWELL

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT THU SEP 11 2008/

DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT
TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH
AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD
AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN
ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW
SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE
RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS
STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO
NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED
TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO
CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A
SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT
FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM
ALTUS TO KINGFISHER TO STILLWATER.

FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING
TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS
NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN
THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL
THE POTENTIAL FOR LOCAL DOWNPOURS.

EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT
TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE
IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH
SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL
SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT
WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS
STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO
THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING
ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE
ENTIRE FLOOD WATCH THROUGH SUNDAY.

NO CHANGES MADE BEYOND SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  85  69  81 /  60  40  30  60
HOBART OK         70  86  70  80 /  90  60  40  60
WICHITA FALLS TX  72  90  71  82 /  20  30  20  70
GAGE OK           65  78  63  77 / 100  80  60  50
PONCA CITY OK     69  84  70  80 /  90  60  50  60
DURANT OK         73  87  73  85 /  20  10  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052.

TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

25/09
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008

OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.

OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:45 PM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more4 hr
Sep 12, 12:41 AM CDTFlash Flood WarningOUNAlfalfa, Blaine, Dewey, Major, Woods4 hr
Sep 12, 1:51 AM CDTAreal Flood AdvisoryOUNCuster114 min
Sep 12, 2:52 AM CDTRiver Flood WarningOUNDewey, Major, Woodward60 hr
Sep 12, 3:38 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant3 hr
Sep 12, 4:31 AM CDTFlash Flood WarningOUNMajor3 hr
Sep 12, 6:26 AM CDTFlash Flood WarningOUNAlfalfa, Dewey, Major, Woods, Woodward3 hr
Sep 12, 6:40 AM CDTFlash Flood WarningOUNGrant3 hr
Sep 12, 9:26 AM CDTAreal Flood WarningOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Major and 2 more6 hr
Sep 12, 9:59 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward23 hr
Sep 12, 10:16 AM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major41 hr
Sep 12, 11:12 AM CDTRiver Flood WarningOUNGrant, Kay, Noble5 days
Sep 12, 11:12 AM CDTRiver Flood WarningOUNGrant, Kay67 hr
Sep 12, 2:21 PM CDTAreal Flood WarningOUNAlfalfa, Blaine, Custer, Dewey, Ellis, Garfield and 7 more8 hr
Sep 12, 2:39 PM CDTRiver Flood WarningOUNKingfisher, Logan60 hr
Sep 12, 3:51 PM CDTWind AdvisoryOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more30 hr
Sep 12, 5:23 PM CDTAreal Flood AdvisoryOUNCuster, Washita112 min
Sep 12, 6:01 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Washita3 hr
Sep 12, 6:14 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa, Washita3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.